Alabama, 2005

Flash Flood in Alabama, April 1, 2005

April 1, 2005 · NWS BMX · 1 event in 1 county or zone

Doppler radar estimated several inches of rain in a short period of time across the county. The rain fellon already saturated ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Doppler radar estimated several inches of rain in a short period of time across the county. The rain fellon already saturated ground. Several roads were temporarily impassable due to high water. Many local creeksand streams were out of their banks. A large sinkhole developed on Tutwiler Street in Marion due to the heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 1, 4:57 AM CST, 33 minutes earlier.

Area forecast discussion, Apr 1, 4:57 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
457 AM CST FRI APR 1 2005

.SHORT TERM...(TODAY THROUGH MONDAY)

ONE MORE DAY OF MESSY WEATHER BEFORE WE CAN ENJOY A DRY NICE
WEEKEND WITH COOLER TEMPERATURES. FOR NOW...WE HAVE TO DEAL WITH
THESE SHOWERS AND THUNDERSTORMS THROUGH MOST OF THE DAY TODAY. THE
GOOD NEWS IS THAT WE SEEM TO BE CUT OFF FROM THE UNSTABLE
AIRMASS...SO I DO NOT EXPECT ANY SEVERE STORMS TO DEVELOP OVER OUR
FORECAST AREA. THE BAD NEWS THOUGH IS THAT WE HAVE TO DEAL WITH
FLOODING. SOME OF THESE STORMS WILL PRODUCE PERIODS OF VERY HEAVY
RAIN IN A SHORT AMOUNT OF TIME. ALSO...WE COULD HAVE SOME TRAINING
EFFECTS THAT COULD MAKE MATTERS WORST. A FLOOD WATCH IS OUT FOR
MOST OF THE CWA UNTIL THIS AFTERNOON. ANOTHER PROBLEM IS THAT MOST
OF THE RIVERS UNDER OUR FORECAST AREA ARE EITHER FLOODING OR CLOSE
TO FLOOD. WE WILL MONITOR THESE RIVERS AND WILL ISSUE ADDITIONAL
FLOOD WARNINGS ACCORDINGLY. PEOPLE LIVING AT OR NEAR LOW LYING AREAS...
CREEKS...RIVERS...AND FLOOD PRONE AREAS SHOULD CLOSELY MONITOR THE
WEATHER FOR ANY POTENTIAL FLOOD WARNINGS ISSUED FOR YOUR COUNTY.
BE PREPARED TO TAKE ACTION...AND PLEASE...DO NOT DRIVE ACROSS
FLOODED AREAS. TURN AROUND DONT DROWN...

NOW...BACK TO THE FORECAST. MOST OF THE RAIN WILL BEGIN TO MOVE
OUT OF OUR AREA TONIGHT. AS THE LOW PRESSURE SYSTEMS MOVES OUT OF
OUR CWA...A TIGHT PRESSURE GRADIENT WILL DEVELOP OVER CENTRAL
ALABAMA. THIS WILL LEAD TO SOME GUSTY WINDS STARTING TONIGHT AND
CONTINUE THROUGH SATURDAY. THE WIND WILL BE STRONGER ON SATURDAY
DUE TO A COMBINATION OF THE TIGHT PRESSURE GRADIENT AND A LOW LEVEL
JET...WHICH SOME OF THE WINDS WILL MIX DOWN TO THE SURFACE. A LAKE
WILL ADVISORY WILL PROBABLY HAVE TO BE ISSUED...ALTHOUGH WE MAY
ACTUALLY REACH WIND ADVISORY CRITERIA. BY THIS EVENING...WE SHOULD
HAVE A BETTER IDEA ON WHICH CRITERIA WILL BE MET.

BESIDES THE STRONG WINDS ON SATURDAY...THE WEEKEND OVERALL LOOKS
REALLY GOOD. TEMPERATURES WILL COOL OFF INTO THE UPPER 30S AND
LOWER 40S DURING THE EVENING...AND WARM UP TO THE UPPER 50S TO MID
60S. SATURDAY LOOKS TO BE THE COOLER DAY DUE TO THE WINDS MAKING
THE TEMPERATURES FEEL MUCH COOLER. BY LATE SATURDAY...WINDS SHOULD
BEGIN TO DIE DOWN AND BY SUNDAY WILL BECOME CALM.  DRY CONDITIONS WILL
CONTINUE THROUGH EARLY NEXT WEEK...BUT TEMPERATURES WILL BEGIN TO
WARM UP.

.LONG TERM...(TUESDAY THROUGH THURSDAY)

THE NEXT WEATHER SYSTEM WILL APPROACH THE AREA ON WEDNESDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED...BUT OF COURSE WITH EVERY
SYSTEM THAT MOVES THROUGH THIS TIME OF THE YEAR...SEVERE WEATHER
COULD ALWAYS BE A POSSIBILITY. AS OF RIGHT NOW...IT DOESNT LOOK
TOO PROMISING...BUT IT IS TOO EARLY TO TELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  44  54  37 / 100  30  10  10
ANNISTON    67  44  55  37 / 100  30  10  10
BIRMINGHAM  69  43  56  37 / 100  30  10  10
TUSCALOOSA  69  44  59  38 / 100  20  10  10
CALERA      70  46  57  38 / 100  30  10  10
AUBURN      69  48  58  39 / 100  30  10  10
MONTGOMERY  72  47  60  38 / 100  20  10  10
TROY        72  49  60  38 / 100  20  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
THIS AFTERNOON FOR CENTRAL ALABAMA.

&&

10/ARM
Hazardous weather outlook, Mar 31, 1:50 PM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CST THU MAR 31 2005

ALZ011>015-017>050-011330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
150 PM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A REPRIEVE FROM THE RAIN IS EXPECTED TO CONTINUE FOR CENTRAL ALABAMA
THROUGH LATE EVENING...THEN ANOTHER ROUND OF SEVERE WEATHER IS
EXPECTED DURING THE OVERNIGHT HOURS.  SOME STORMS MAY BE SEVERE...
WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.  ISOLATED
TORNADOES CANNOT BE RULED OUT...BUT NO WIDESPREAD OUTBREAK IS
EXPECTED.

FLOODING/FLASH FLOODING IS A MAJOR CONCERN FOR CENTRAL ALABAMA.
AN ADDITIONAL 1 TO 3 INCHES IS EXPECTED TO FALL ON ALREADY SATURATED
GROUNDS BEFORE FRIDAY AFTERNOON.  A FLASH FLOOD WATCH WILL BE ISSUED
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

STRONG WINDS MAY BE A CONCERN IN THE WAKE OF THE FRONT FRIDAY
AFTERNOON.  CONDITIONS SHOULD IMPROVE AFTER NOON ON FRIDAY AND NO
ADDITIONAL HAZARDOUS WEATHER IS EXPECTED THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NECESSARY TONIGHT.

The radar

The Birmingham radar (KBMX), 78 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
April 1, 5:30 AM CST to 9:30 AM CST
Where
Perry County, Countywide
Property damage
$28,000
Reported by
EMERGENCY MANAGER
Coordinates
32.633, -87.300

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448561.